Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 4:59 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 4:59 PM MST (23:59 UTC)
- Expired
- Aug 2, 2016, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:29 PM MST | FLASH FLOOD | 22 S Young, AZ | HIGHWAY 288 IMPASSABLE AT MILE POST 277 DUE TO DOWNED LOGS WASHED INTO ROAD. TIME IS WHEN CREWS WERE NOTIFIED...EVENT MAY HAVE OCCURRED EARLIER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 150 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WGUS55 KFGZ 022359
FFWFGZ
AZC007-030300-
/O.NEW.KFGZ.FF.W.0030.160802T2359Z-160803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
459 PM MST TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 800 PM MST
* AT 459 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF
RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3399 11080 3379 11082 3374 11091 3377 11099
3398 11099
$$
MCS3 follow-up statements
829
WGUS75 KFGZ 030102
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST TUE AUG 2 2016
AZC007-030300-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-160803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
602 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
GILA COUNTY...
AT 600 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCED 1.5
TO 2.5 INCHES OF RAIN OVER CENTRAL PORTIONS OF THE JUNIPER BURN
SCAR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3399 11080 3379 11082 3374 11091 3377 11099
3398 11099
$$
MCS643
WGUS75 KFGZ 030224
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
724 PM MST TUE AUG 2 2016
AZC007-030300-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-160803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
724 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
GILA COUNTY...
AT 722 PM MST...COUNTY OFFICIALS REPORT THAT DEBRIS FLOWS MAY HAVE
IMPACTED HIGHWAY 288. LIGHT RAINFALL CONTINUES OVER THE JUNIPER FIRE
SCAR AT THIS TIME AND IS NOT EXPECTED TO CAUSE ANY ADDITIONAL
FLOODING.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS. PLEASE CONTINUE TO HEAD ANY ROAD CLOSURES.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3399 11080 3379 11082 3374 11091 3377 11099
3398 11099
$$
MCS931
WGUS75 KFGZ 030253
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
753 PM MST TUE AUG 2 2016
AZC007-030302-
/O.EXP.KFGZ.FF.W.0030.000000T0000Z-160803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
753 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 800 PM
MST...
THE HEAVY RAIN HAS ENDED. LIGHT RAIN CONTINUES AT THIS TIME,
HOWEVER, FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3399 11080 3379 11082 3374 11091 3377 11099
3398 11099
$$
MCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:05 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 2, 4:05 PM MST, 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 405 PM MST TUE AUG 02 2016 .SYNOPSIS...Expect frequent afternoon and evening showers and thunderstorms through much of this week. Slightly drier conditions will develop by next weekend. && .DISCUSSION...Today turned quite active as deep moisture continues to interact with cooler than normal air at the mid-levels and a weak upper low over the central part of the state. Most models take this low northward and then northwestward through northern Arizona over the next few days. This may add some synoptic forcing to the mix and prolong convective activity overnight. Due to the numerous flood reports already today, as well as torrential rain rates with the stronger storms, we added much of the CWA to the Flash Flood Watch. We also extended the valid time through Wednesday evening. This upper low will continue to enhance convection on Thursday, although the focus will shift northward. Drier southwest flow develops later in the week and into next weekend. && .AVIATION...FOR THE 00Z PACKAGE...Scattered to numerous thunderstorms will continue this evening and then slowly diminish after 02-03Z, with some shower activity continuing overnight. Scattered to numerous thunderstorms will redevelop after 16Z-18Z Wednesday. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday evening FOR AZZ006>008-011>018-037-038-040. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 2:42 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 242 PM MST TUE AUG 2 2016 AZZ004>018-037>040-030600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 242 PM MST TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY ENHANCE THE POTENTIAL FOR HEAVIER RAIN TONIGHT. A FLASH FLOOD WATCH HAS BEEN EXPANDED IN AREAL COVERAGE AND EXTENDED THROUGH WEDNESDAY EVENING. THE WATCH NOW INCLUDES YAVAPAI COUNTY...NORTHERN GILA COUNTY...SOUTHERN AND CENTRAL COCONINO COUNTY...SOUTHERN AND CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:34 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST TUE AUG 2 2016 AZZ007-012-022000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- 1234 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161 TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173 MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM LIGHTNING 1 ESE ARIZONA SNOWBOWL 35.35N 111.68W
07/20/2016 COCONINO AZ LAW ENFORCEMENT
*** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
FATALITY.
&&
CORRECTED LOCATION
EVENT NUMBER FGZ1600204
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:14 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 1, 6:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 2, 2:55 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 63 hr |
| Aug 2, 11:45 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:17 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 2, 12:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 2, 1:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 1:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 2:11 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Aug 2, 2:24 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 2:48 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 2, 3:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.